Hail, Pueblo
- When
- May 19, 12:23 PM MST to 12:28 PM MST
- Where
- Pueblo County, 0.69 mi N of Pueblo
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.270, -104.610
A landspout tornado occurred northeast of Fountain (El Paso County). Isolated penny size hail was seen in Pueblo and El Paso Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A landspout tornado occurred northeast of Fountain (El Paso County). Isolated penny size hail was seen in Pueblo and El Paso Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 19, 3:20 AM MST, 9 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 420 AM MDT THU MAY 19 2011 .SHORT TERM... (TODAY AND TONIGHT) MAIN CHALLENGE TODAY WILL BE POSITION OF FRONTAL BOUNDARY ACROSS THE PLAINS AND RESULTANT AFFECTS ON CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...AS WELL AS COVERAGE AND EXTENT OF ADDITIONAL SNOWFALL ACROSS THE MOUNTAINS. SLOW MOVING UPPER LOW IS MAKING SLOW PROGRESS EAST NORTHEASTWARD INTO WRN CO EARLY THIS MORNING. SEVERAL EMBEDDED SHORTWAVES CAN BE SEEN EJECTING AROUND THE PERIPHERY OF THE LOW...WITH THE MAIN WAVE PUSHING NORTHEASTWARD INTO NRN CO/WRN KS/NE EARLY THIS MORNING. AREA OF SHOWERS HAS BEEN CONTINUING TO PERCOLATE ACROSS THE FAR EASTERN COUNTIES...ESPECIALLY BENT...WESTERN PROWERS AND EASTERN KIOWA COUNTIES. LATEST STP FROM KPUX RADAR INDICATES THAT CENTRAL AND WESTERN PORTIONS OF BENT COUNTY HAS PICKED UP .10 OR MORE. KLAA HAS BEEN REPORTING -SHRA...THOUGH HAS ONLY PICKED UP A TRACE SO FAR AND SHOWERS ARE QUICKLY WANING. UPPER LOW IS PROGGED TO LIFT TO THE NORTHEAST INTO NRN CO/EASTERN WY BY EARLY FRIDAY MORNING. SPEED MAX ACROSS SRN NM WILL LIFT NORTHEASTWARD ACROSS EASTERN CO BY AFTERNOON...CAUSING SURFACE PRESSURES TO FALL ACROSS THE FAR SOUTHEAST PLAINS/WRN KANSAS BY AFTERNOON. FRONTAL BOUNDARY WHICH HAS PUSHED THROUGH ALL OF THE SOUTHEAST PLAINS WILL LIFT BACK NORTHWARD WITH GUSTY SOUTHWEST WINDS SPREADING INTO THE FAR SOUTHERN AND EASTERN PORTIONS OF THE FCST AREA. DEW POINTS IN THESE AREAS SHOULD FALL OFF INTO THE LOWER 20S...WITH HUMIDITY VALUES DROPPING TO NEAR OR SLIGHTLY BELOW 15 PERCENT. SINCE THE MAJORITY OF BACA...EASTERN LAS ANIMAS...AND PROWERS COUNTY MISSED OUT ON APPRECIABLE RAINFALL YESTERDAY THROUGH EARLY THIS MORNING...THESE AREAS WILL BE UNDER THE GUN FOR CRITICAL FIRE WEATHER CONCERNS. THERE ARE A MYRIAD OF POSITIONS FOR THE FRONTAL BOUNDARY THIS AFTERNOON IN VARIOUS SHORT RANGE MODELS. GFS IS THE FARTHEST NORTH IN LIFTING THE FRONT ALL THE WAY INTO CENTRAL CO/WRN KS BY AFTERNOON. 06Z NAM IS THE FARTHEST SOUTH AND SUGGESTS THAT PERHAPS ONLY THE SOUTHEAST PART OF BACA COUNTY WILL SEE THE RETURN OF SOUTHWEST WINDS THIS AFTERNOON. WENT WITH A COMPROMISE SOLN FROM THE NSSL WRF...HRRR...AND 00Z NAM...WHICH IS IN BETWEEN THESE TWO EXTREMES. THINK THAT LIGHT NORTHERLY WINDS WILL KEEP COOLER TEMPERATURES AND HIGHER HUMIDITIES ALONG THE BACK SIDE OF SFC LOW (ACROSS EL PASO...PUEBLO...OTERO...CROWLEY...PORTIONS OF KIOWA AND BENT COUNTIES). GIVEN THAT BENT COUNTY ALSO RECEIVED SOME RAINFALL TONIGHT AND LIKELY WON'T MAKE THE 3 HOUR DURATION FOR CRITICAL FIRE WEATHER CONDITIONS BASED ON LATEST SHORT RANGE MODEL SOLUTIONS...HAVE OPTED TO REMOVE THEM FROM THE CURRENT FIRE WEATHER HIGHLIGHTS. AS FOR POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON...ONCE UPPER JET LIFTS NORTHWARD...SHOULD SEE SHOWERS/THUNDERSTORMS REDEVELOP ALONG THE FRONTAL BOUNDARY BY EARLY AFTERNOON. CAPES LOOK LOWER TODAY THAN YESTERDAY...AND SHEARS ARE NOT AS IMPRESSIVE...ALTHOUGH THERE IS STILL SOME IMPRESSIVE SPEED SHEAR ACROSS FAR EASTERN AREAS. HOWEVER LOW LEVEL WIND FIELDS HAVE MORE OF A NORTHERLY COMPONENT TO THE NORTH OF THE SFC BOUNDARY...WHICH WOULD LIMIT 0-1 KM SRH. WITH COLDER AIR ALOFT OVER THE REGION THOUGH...THERE IS STILL A POCKET OF CAPE ALOFT...AND WOULD NOT BE SURPRISED TO SEE AT LEAST A FEW STRONG TO NEAR SEVERE STORMS ACROSS THE SOUTHEAST PLAINS...WITH HAIL UP TO 3/4 INCH IN DIAMETER AND GUSTS UP TO 50 MPH. BUT THINK THAT TORNADO THREAT TODAY WILL BE LOWER. IF SFC LOW STAYS FARTHER SOUTH AND SFC WINDS CAN STAY FROM AN EASTERLY DIRECTION...THEN A BRIEF TORNADO WOULD BE POSSIBLE...BUT FOR NOW THINK GREATEST THREAT FOR THIS WILL BE EAST OF THE FORECAST AREA. AS FOR THE MOUNTAIN AREAS...APPEARS TO BE A LULL IN THE SNOWFALL THIS MORNING...BUT WITH COLD CORE OVER THE AREA TODAY...SHOULD SEE CONVECTIVE SHOWERS WITH EMBEDDED THUNDERSTORMS REDEVELOPING BY AFTERNOON. THESE COULD PRODUCE SOME LOCALLY INTENSE SNOWFALL RATES. SNOW LEVELS WILL BE LOWER TODAY THAN YESTERDAY...PROBABLY HOVERING BETWEEN 9K-10KFT THROUGH THE AFTERNOON. WILL MAINTAIN CURRENT HIGHLIGHTS AS IS. LOCATION WITH POTENTIAL FOR HEAVIEST SNOWFALL WILL BE ACROSS THE SOUTHWEST MTNS WERE BEST OROGRAPHICS WILL BE. BOTH GFS AND NAM TRY TO RAMP UP SNOWFALL AGAIN BETWEEN 06Z-12Z TONIGHT FOR THE WESTERN MTS AS SHORTWAVE ENERGY WRAPS AROUND NORTHERN AND WESTERN PERIPHERY OF UPPER LOW. CURRENT HIGHLIGHTS ALREADY GO THROUGH 12Z FRI AND THIS STILL LOOKS GOOD. -KT .LONG TERM... (FRIDAY THROUGH WEDNESDAY) ...NEXT STORM ARRIVES EARLY NEXT WEEK... THE STORM SYSTEM NOW MOVING INTO W CO WILL SLOWLY MOVE TO THE N AND E FOR THE END OF THIS WEEK AND FIRST PART OF THE WEEKEND...ARRIVING IN E CENTRAL WY ON FRI AND THE DAKOTAS ON SAT. PRESENCE OF THE UPPER LOW WILL KEEP THE THREAT OF SHWR ACTIVITY OVR OUR AREA FOR THE NEXT FEW DAYS...PARTICULARLY OVR THE WRN AND MTN ZONES. HOWEVER...FORCING WILL GENERALLY BE WEAK AND BY SAT AN UPPER RIDGE WILL BEGIN MOVING INTO THE AREA...SO TREND WILL BE FOR LOWER POPS INTO THE WEEKEND. MOS GUIDANCE FOR KPUB AND KCOS HAS VERY LOW POPS FOR FRI...AND MODEL GUIDANCE ITSELF HAS LITTLE QPF FOR THE I-25 CORRIDOR...SO HAVE REDUCED POPS A BIT ON FRI BUT MAINTAINED SLIGHTLY HIGHER AFTERNOON POPS AS INSTABILITY INCREASES A BIT IN A DIURNAL TREND. SHORT WAVE RIDGE BEGINS TO SETTLE IN LATE SAT INTO SUN AND SHOULD SEE THE WARMEST CONDITIONS ON SUN AS WRLY FLOW BEGINS TO INCREASE. WILL PROBABLY SEE SOME 80S OVR THE PLAINS ON SUN. ON MON...NEXT SYSTEM BEINGS TO MOVE INTO THE GREAT BASIN...AND WILL BEGIN TO SEE SOME SHWR ACTIVITY INCREASE OVR WRN CO. LOOKS LIKE A FAIRLY ROBUST SPRING STORM SYSTEM...WITH SNOW LEVELS REMAINING FAIRLY HIGH. MAIN CONCERN WILL BE POTENTIAL FOR SVR WX WITH THIS SYSTEM...PARTICULARLY ON MON BUT POSSIBLY TUE AS WELL. GFS HINTS AT 50 DEG DEWPOINTS PROGRESSING INTO SE CO BY EARLY MON...AND UPPER FORCING WILL BE FAIRLY STRONG BY LATE MON. BEST MID LEVEL WIND FIELDS AND SHEAR WILL PROBABLY REMAIN TO THE E OF OUR AREA...BUT COULD STILL SEE SOME STRONG STORMS DEVELOP. BY TUE THE GFS AND ECMWF DIVERGE A BIT WITH THE TIMING OF THE STORM SYSTEM...BUT IT APPEARS LIKELY THAT WE WILL STILL BE CONTENDING WITH SHWR AND TS ACTIVITY THROUGH LATE TUE. 00Z GFS PROGS AN MCS DEVELOPING OVR SE CO TUE NIGHT...WHICH COULD SIGNIFICANTLY REDUCE THE DROUGHT THREAT FOR THAT AREA IF IT PANS OUT. BY WED...EXPECT CONDITIONS TO DRY OUT AS ANOTHER RIDGE BUILDS FROM THE W...AND TEMPS REMAIN AT OR SLIGHTLY BELOW SEASONAL NORMS. ROSE && .AVIATION... WIDESPREAD MVFR TO IFR CIGS WITH LOCAL LIFR CONDITIONS WILL REMAIN ACROSS THE SOUTHEAST PLAINS THROUGH THE MORNING HOURS...AFFECTING THE KCOS AND KPUB TAF SITES. KCOS SHOULD SEE CIGS DROPPING INTO THE IFR CATEGORY BY 12Z. CIGS WILL BREAK FROM SOUTH TO NORTH ACROSS THE SOUTHEAST PLAINS...BUT WILL PERSIST THE LONGEST ACROSS KCOS WHERE THEY WILL GRADUALLY RISE BACK INTO THE MVFR CATEGORY BY AFTERNOON. EXPECT ANOTHER ROUND OF -SHRA/-TSRA ACROSS THE PLAINS THIS AFTERNOON..WITH BEST PROBABILITY EXPECTED AT THE KCOS TAF SITE. PLAN TO INTRODUCE A VCTS FOR THE KCOS AND KPUB TAF SITES AROUND 18Z. LIGHT NORTH TO NORTHEAST WINDS WILL SPREAD IN BEHIND THE SFC LOW THIS EVENING. PATCHY MVFR STRATUS MAY REDEVELOP ACROSS PORTIONS OF THE PLAINS AGAIN TONIGHT...AFFECTING THE KCOS AND KPUB TAF SITES AFTER 09Z. KALS TAF SITE WILL SEE VFR CONDITIONS THROUGH THE DAY WITH POTENTIAL FOR AN ISOLATED THUNDERSTORM WITH MVFR CIGS/VIS THIS AFTERNOON AND EVENING. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM MDT FRIDAY FOR COZ058-060-066- 068. RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR COZ233-236-237. && 31/44
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1242 PM MDT THU MAY 19 2011 COZ058>089-093>099-201845- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1242 PM MDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A PACIFIC STORM SYSTEM WILL MOVE SLOWLY ACROSS WESTERN AND NORTHERN COLORADO THROUGH TONIGHT. NUMEROUS RAIN AND SNOW SHOWERS WILL CONTINUE ALONG THE CONTINENTAL DIVIDE WITH SNOW FALLING ABOVE 9000 FEET. AN ADDITIONAL 4 TO 8 INCHES OF ACCUMULATION WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS THROUGH TONIGHT. ISOLATED EMBEDDED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE MOUNTAINS. THESE MAY PRODUCE LOCALLY INTENSE SNOWFALL RATES FOR ELEVATIONS ABOVE 9000 FEET...SOME SMALL HAIL OR GRAUPEL LESS THAN 1/2 INCH IN DIAMETER...AND CLOUD TO GROUND LIGHTNING. A FRONTAL BOUNDARY WILL LIFT BACK TO THE NORTH ACROSS THE FAR SOUTHEAST PLAINS THIS AFTERNOON. TO THE NORTH OF THIS BOUNDARY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY AFTERNOON...MAINLY ALONG AND NORTH OF HIGHWAY 50. ONE OR TWO STORMS COULD BECOME STRONG TO SEVERE...WITH HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH. THE LOCATION MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL BE ACROSS CROWLEY AND KIOWA COUNTIES. TO THE SOUTH OF THE FRONTAL BOUNDARY...STRONG SOUTHWEST WINDS WILL SPREAD INTO THE REGION BY AFTERNOON...PARTICULARLY ACROSS EASTERN LAS ANIMAS...BACA...AND PROWERS COUNTIES. HUMIDITY VALUES ARE EXPECTED TO DROP BELOW 15 PERCENT. WITH THE LACK OF RAINFALL ACROSS THIS REGION...THIS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS AND THE POTENTIAL FOR RAPID RATES OF FIRE SPREAD SHOULD ANY FIRES BE STARTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LOW PRESSURE SYSTEM WILL CONTINUE MOVING TO THE NORTH AND EAST THROUGH THE FIRST HALF OF THIS WEEKEND. SNOW SHOWERS OVER THE MOUNTAINS MAY ALLOW FOR AN INCH OR TWO OF ADDITIONAL ACCUMULATION FRIDAY AND SATURDAY. ANOTHER STORM WILL MOVE INTO COLORADO MONDAY AND TUESDAY. THIS STORM COULD BRING SOME ACCUMULATING SNOW...MAINLY TO ELEVATIONS ABOVE 10000 FEET...WITH PERSISTENT SHOWERS OVER THE MOUNTAINS THROUGH WEDNESDAY. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE. OVER THE PLAINS...THIS STORM SYSTEM COULD BRING THE THREAT OF SEVERE THUNDERSTORMS LATE TUESDAY AND POSSIBLY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY THIS AFTERNOON THROUGH TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. 10/27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 112 PM MDT THU MAY 19 2011 COZ086-191945- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 112 PM MDT THU MAY 19 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...PUEBLO. AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PUEBLO...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... PUEBLO. BLENDE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
123 PM MDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL PUEBLO 38.27N 104.61W
05/19/2011 M0.75 INCH PUEBLO CO NWS EMPLOYEE
OCCURRED AT PUEBLO RIVER WALK.
&&
MNThe Pueblo radar (KPUX), 43 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
2 hail, 1 tornado. Local standard time, as filed.
The landspout tornado did roof, window and garage door damage to a house. In addition, a shed was overturned and a camper was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316260, 316263, 316262.